Although the idea that antibiotics cut the effect of the contraceptive pill still persists, the truth is that many studies prove that most of them do not interfere with its action.
Only Rifampicin and Rifabutin interfere with the contraceptive action, because they increase the speed at which they are metabolized and consequently lead to a decrease in these hormones in the blood, leading to a change in their therapeutic effect.
What should I do during treatment?
During treatment with Rifampicin and Rifabutin, as the contraceptive effect is reduced, there is a risk of becoming pregnant. In these cases, condoms should be used during the time the treatment is being carried out and up to 7 days after stopping taking the antibiotic.
Do I need to worry if I take another antibiotic?
In addition to Rifampicin and Rifabutin, there are no studies that prove that there is any other antibiotic that cuts the contraceptive’s effect, however it is believed that ampicillin and tetracycline may also interfere with its effect.
In addition, many antibiotics can alter the intestinal flora and cause diarrhea. In these cases, if diarrhea occurs within 4 hours of taking the contraceptive, there is a risk that the pill has not been completely absorbed by the body, and pregnancy may occur. If this happens, it is important to inform the doctor.